This paper reflects the research and thoughts of a student at the time the paper was written for a course at Bryn Mawr College. Like other materials on Serendip, it is not intended to be "authoritative" but rather to help others further develop their own explorations. Web links were active as of the time the paper was posted but are not updated.

Contribute Thoughts | Search Serendip for Other Papers | Serendip Home Page

Biology 202
1998 Second Web Reports
On Serendip

Parkinson's Disease and Tourette's Syndrome

Luise Pernar

Parkinson's Disease is a literally crippling neurodegenerative disorder, manifested in about 1% of the aged population. People who have Parkinson's Disease gradually lose control of their movements; specific symptoms include, "tremor, slowness of movement, stiffness, difficulty in walking, and loss of balance." (1) Evidence strongly suggests that Parkinson's Disease is the result of severe cell loss in the substantia nigra. This brain structure is principally involved in the production of dopamine. (2) Dopamine, among other functions, is the neurotransmitter involved in initiation of movement. Hence, the link between dopaminergic cell loss and cessation of voluntary movement, as manifested in Parkinson's Disease, seems established. (3) However, the applicability of this link seems to not end with Parkinson's Disease. If a severe deficit in dopamine induces cessation of movement and baseline levels of dopamine make voluntary, normal movement possible, can an excess of dopamine, or increased effectiveness of dopamine, lead to involuntary manifestation of movement? Potentially, a marked excess, or increase in effectiveness, of dopamine will lead to a loss of control of movement, just as a shortage of dopamine will. However, in the former case, movement should be involuntarily manifested. If such manifestations indeed were observed, it would be interesting to see if, in fact, dopamine excess, or dopamine at all, plays a role.

Indeed, involuntary movements, commonly referred to as tics, are the primary symptoms of a disease called Tourette's Syndrome. The syndrome, named after the person who first described it, Gilles de la Tourette, "is a complex neurobehavioral disorder characterized by motor tics (quick, involuntary movements that occur out of a background of normal motor activity)." (4) As to substantiate the postulation made above, Tourette's Syndrome should be the result of increased dopamine or enhanced dopamine effects in the relevant areas of the brain, i.e. where movement is planned or motor behavior is organized. Surely enough, research done on the basal ganglia, namely the striatum and the caudate nucleus, has revealed that dopamine indeed impacts on these areas more prominently in Tourette's patients than in unaffected controls. (5,6) The increased dopamine effect in Tourette's patients may be due to two mechanism. One, the patients may produce more dopamine, hence, their receptors are over-stimulated, leading to excessive neuronal firing, in turn leading to involuntary movements. However, this theory seems to not hold, as presumably neurons would activate compensatory mechanism to deal with the increase in neurotransmitter concentration. If really dopamine was present in excess, one would expect receptor sites to down-regulate. One can assume that dopamine is not present in excess in Tourette's patients. A second mechanism has been proposed. According to this, the dopamine levels in Tourette's patients are equivalent to non-patients, but their receptor sites are supersensitive. This theory seems to hold true and has been successfully confirmed in the laboratory. Research surrounding dopamine binding in implicated structures of the brain yielded, "that binding to D2 dopamine receptors in the caudate nucleus was higher in the sibling with the more severe symptoms. 'Strikingly, the degree to which the twins differed in this caudate D2 binding predicted almost absolutely their difference in tic severity.'" (5) Hence, the study supports the role of dopamine and explicates why Tourette's are subject to increased dopamine effects.

Initial evidence for the role dopamine plays in the Tourette's Syndrome came form the effects dopamine receptor inhibitors and dopamine release stimulants had on the symptoms. The latter worsened symptoms, while the former alleviated them. (5) In fact, treatments for the tic component of the syndrome still used today are mainly neuroleptic drugs, such as haloperidol, pimozide, and fluphenazine, all of which dopamine antagonists. Hence, they bind to dopamine receptor sites and dopamine can no longer act upon the postsynaptic neuron. (7,8,9,10) It is noteworthy, that these drugs, when used at excessive dosages, may lead to side effects such as muscular rigidity, tremor, slow movement, and other symptoms, which are very similar to the symptoms accompanying Parkinson's. Also, these side effects can be counteracted by administration of l-Dopa, a drug commonly given to overcome severe 'freezing' in Parkinson's patients. This evidence completes the picture that was anticipated when beginning to look at Parkinson's and a possible functional opposite. Normal movement does not suffice to serve as an opposite of Parkinson's; the severe tics accompanying Tourette's Syndrome, however, do. The evidence form drug studies and binding research serves to elucidate the connection.

Resources

1 What is Parkinson's disease? -- from Parkinson's Disease Center and Movement Disorders Clinic, Baylor College of Medicine, Houston, TX

2 (dead)

3 (dead)

4 What is Tourette's syndrome -- from Parkinson's Disease Center and Movement Disorders Clinic, Baylor College of Medicine, Houston, TX

5 NIMH Team Links Tourette's Severity with Supersensitive Receptors -- article in Psychiatric Times

6 PET Measurement of Dopamine D2 Receptor-Mediated Changes in Striatopallidal Function -- from the Journal of Neuroscience

7 Current Pharmacology of Tourette Syndrome -- by Roger Kurlan, MD

8 Information on the drug HALOPERIDOL (HALDOL)

9 Pharmacological information on Pimozide

10 Pharmacological information on Fluphenazine Decanoate

11 (dead)


| Course Home Page | Back to Brain and Behavior | Back to Serendip |

Send us your comments at Serendip
© by Serendip 1994- - Last Modified: Monday, 07-Jan-2002 14:36:16 EST